Alert archive / Arizona / Wind Advisories in 2018

Wind Advisory 1, NWS Flagstaff, AZ

January 19, 2018Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Jan 19, 2018, 3:18 AM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Jan 20, 2018, 8:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2018, 3:18 AM MST (10:18 UTC)
In effect from
Jan 20, 2018, 8:00 AM MST
Expired
Jan 20, 2018, 4:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2018-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2018-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3182 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WWUS75 KFGZ 191018
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
318 AM MST Fri Jan 19 2018


AZZ013-014-039-040-192315-
/O.NEW.KFGZ.WI.Y.0001.180120T1500Z-180120T2300Z/
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Navajo N.M., Dilkon, and Kykotsmovi
318 AM MST Fri Jan 19 2018

...WIND ADVISORY IN EFFECT FROM 8 AM TO 4 PM MST SATURDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 8 AM to 4 PM MST Saturday. 

* TIMING...8 AM TO 4 PM MST Saturday.

* WHERE...Little Colorado River Valley in Navajo and Apache
  Counties, the Black Mesa Area, Northeast Plateaus and Mesas 
  South of Hwy 264.

* WINDS...South and Southwest winds 25 to 40 mph with gusts to 55
  mph.|

* IMPACTS...Difficult driving conditions, especially I-40 from
  Winslow to Holbrook, Highway 264 from Tuba City to Ganado. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
5 follow-up statements
485 
WWUS75 KFGZ 192151
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
251 PM MST Fri Jan 19 2018

AZZ010-011-201400-
/O.EXA.KFGZ.WI.Y.0001.180120T1500Z-180120T2300Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, and Ganado
251 PM MST Fri Jan 19 2018

...WIND ADVISORY IN EFFECT FROM 8 AM TO 4 PM MST SATURDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 8 AM to 4 PM MST Saturday. 

* TIMING...8 AM TO 4 PM MST Saturday.

* WHERE...Chinle Valley, Chuska Mountains and Defiance Plateau. 

* WINDS...South and Southwest winds 25 MPH with gusts to 45 MPH.
  

* IMPACTS...Difficult driving conditions, especially for high
  profile vehicles.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ013-014-039-040-201400-
/O.CON.KFGZ.WI.Y.0001.180120T1500Z-180120T2300Z/
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Navajo N.M., Dilkon, and Kykotsmovi
251 PM MST Fri Jan 19 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 4 PM MST
SATURDAY...

* TIMING...8 AM TO 4 PM MST Saturday.

* WHERE...Little Colorado River Valley in Navajo and Apache 
  Counties, the Black Mesa Area, Northeast Plateaus and Mesas 
  South of Hwy 264. 

* WINDS...South and Southwest winds 25 to 35 MPH with gusts around
  50 MPH.

* IMPACTS...Difficult driving conditions, especially I-40 from
  Winslow to Holbrook, and Highway 264 from Tuba City to Ganado. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
754 
WWUS75 KFGZ 200605
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1105 PM MST Fri Jan 19 2018

AZZ010-011-013-014-039-040-201415-
/O.CON.KFGZ.WI.Y.0001.180120T1500Z-180120T2300Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Navajo N.M., Dilkon, and Kykotsmovi
1105 PM MST Fri Jan 19 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 4 PM MST
SATURDAY...

* TIMING...8 AM TO 4 PM MST Saturday.

* WHERE...Much of Apache and Navajo Counties. 

* WINDS...South and Southwest winds 25 to 35 MPH with gusts or 40  
  to 50 MPH. 

* IMPACTS...Difficult driving conditions, especially for high
  profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
469 
WWUS75 KFGZ 201059
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
359 AM MST Sat Jan 20 2018

AZZ010-011-013-014-039-040-201900-
/O.CON.KFGZ.WI.Y.0001.180120T1500Z-180120T2300Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Navajo N.M., Dilkon, and Kykotsmovi
359 AM MST Sat Jan 20 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 4 PM
MST THIS AFTERNOON...

* TIMING...8 AM TO 4 PM MST today.

* WHERE...Much of Apache and Navajo Counties.

* WINDS...South and Southwest winds 25 to 35 MPH with gusts or 
  40 to 50 MPH. 

* IMPACTS...Difficult driving conditions, especially for high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for 
high profile vehicles. Consider securing loose belongings on your 
property.

Additional weather information is on the web at 
www.weather.gov/flagstaff.

&&

$$
669 
WWUS75 KFGZ 201635
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
935 AM MST Sat Jan 20 2018


AZZ010-011-013-014-039-040-202300-
/O.CON.KFGZ.WI.Y.0001.000000T0000Z-180120T2300Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Navajo N.M., Dilkon, and Kykotsmovi
935 AM MST Sat Jan 20 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS
AFTERNOON...

* TIMING...8 AM TO 4 PM MST today.

* WHERE...Much of Apache and Navajo Counties.

* WINDS...South and Southwest winds 25 to 35 MPH with gusts or 
  40 to 50 MPH. 

* IMPACTS...Difficult driving conditions, especially for high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 MPH...or
gusts from 40 to 57 MPH...are expected.

Winds this strong can make driving difficult...especially for
high profile vehicles. Consider securing loose belongings on your
property.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$
920 
WWUS75 KFGZ 202252
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
352 PM MST Sat Jan 20 2018


AZZ010-011-013-014-039-040-210000-
/O.EXP.KFGZ.WI.Y.0001.000000T0000Z-180120T2300Z/
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Canyon De Chelly, Chinle, Kayenta, 
Window Rock, Ganado, Winslow, Holbrook, Snowflake, St. Johns, 
Springerville, Navajo N.M., Dilkon, and Kykotsmovi
352 PM MST Sat Jan 20 2018

...WIND ADVISORY EXPIRED AT 4 PM MST THIS AFTERNOON...

The winds ahead of the cold front in eastern Arizona have weakened
this afternoon and the advisory expired. 

Peak wind gusts observed today include: 

Winslow...45 MPH
St Johns...40 MPH
I-40 near Painted Desert...44 MPH
Show Low Airport...40 MPH


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 18, 9:03 PM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Jan 18, 9:03 PM MST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
903 PM MST Thu Jan 18 2018

.SYNOPSIS...Dry weather and warm temperatures will persist through
Friday. An approaching storm system will result in increasing
southwest winds Friday afternoon. The storm system will spread
rain and snow across the area Saturday with accumulating snow in
mountains. Expect winter driving conditions if heading into the
high country this weekend, particularly above 5,000 feet. Drier
weather returns on Sunday and early next week.

&&

.DISCUSSION...Another quiet night is forecast across northern
Arizona under scattered high level clouds. Overnight low
temperatures are expected to range from the mid-20s to mid-30s
across most of the High Country. A winter weather system is still
forecast to impact the area on Saturday. Stay tuned over the next
24 to 36 hours as the forecast continues to be refined.

&&

.PREV DISCUSSION /252 PM MST/...Pleasant warm weather is occurring
across the state today. Temperatures this afternoon are around 10
degrees warmer than average. Mild conditions will persist through
Friday while winds increase through the afternoon hours in
response to a low pressure trough developing over California.
Areas along and north of the rim will see winds gusting up to 35
mph with a few gusts to 40 mph possible. The stronger winds look
to hold off until later Friday night and Saturday morning just
ahead of the cold front. This is when southwest winds up to 45
mph will be likley. These stronger winds will continue across
eastern Arizona through late Saturday afternoon before
decreasing.

A strong cold front will bring accumulating snow across northern
Arizona as it passes from west to east early Saturday morning
through Saturday evening. The heaviest precipitation is expected
along the cold front which will enter western Arizona before
sunrise Saturday. It will move through central Arizona during the
morning hours, and into eastern Arizona Saturday afternoon. Behind
the main cold front, plenty of cold air filters into the area as
the upper level cold pool moves overhead. Plenty of instability
will continue shower activity through Saturday evening before
dissipating. Model forecasts are still in pretty good agreement
with precipitation amounts and we have not made any big
adjustments. Accumulating snow is likely down to 5,000 feet with
the most accumulation above 6,000 feet. Be prepared for snow
covered roads and winter driving any time on Saturday.

A few showers may persist near the New Mexico border through
Sunday morning with otherwise dry conditions returning.
Temperatures will remain cold through Sunday before warming up
early next week. Another fast moving trough may bring another
round of winter weather Thursday/Friday of next week.

&&

.AVIATION...or the 06Z package...VFR conditions will continue
through the next 24 hours under scattered to broken high clouds.
Surface winds variable to 10 kts overnight, becoming SW with gusts
into the 15-25 kt range Friday afternoon. Aviation discussion not
updated for amendments.

&&

.FIRE WEATHER...Expect dry weather through Friday. Winds will be
light and variable becoming gusty southwesterly Friday afternoon as
a strong cold front approaches our area. Max temps 5 to 10 degrees
above normal. The cold front should be moving into western Arizona
around midnight Saturday morning and reach the New Mexico state line
Saturday afternoon. Very strong southwest winds to persist ahead of
the front. A band of precipitation is expected with the front, with
wetting precipitation amounts forecast along the Mogollon Rim. Snow
showers will be widespread across northern Arizona most of Saturday
with snow levels down to 3500 feet Saturday afternoon.

Sunday through Tuesday...A few showers may persist Sunday morning.
Dry conditions return late Sunday through Tuesday. Below normal
seasonal temperatures Sunday with breezy NW winds, warming to near
normal Monday and Tuesday with light and variable winds.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/MCT
AVIATION...RR
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 3:30 AM MSTWinter Weather AdvisoryFGZApache, Coconino, Navajo50 hr

Nearby

Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.